Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Wakefield, VA

September 3, 20037 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 3, 2003, 10:33 PM EDT for 7 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2003, 10:33 PM EDT (02:33 UTC)
Expired
Sep 4, 2003, 1:30 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Chesapeake, VA, City of Hampton, VA, City of Newport News, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 63 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 040234
FFWAKQ
VAC550-650-700-710-740-800-810-040530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1033 PM EDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  NORTHERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA
  NORTHERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
  NORTHERN CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA

* UNTIL 130 AM EDT

* AT 1030 PM EDT...AT 1010 PM EDT WEATHER SERVICE DOPPLER RADAR
  INDICATED A BROAD AREA OF HEAVY RAIN OVER THE TIDEWATER REGION. 
  DOPPLER RADAR ESTIMATES BETWEEN 3 AND 4 INCHES OF RAIN HAD FALLEN
  OVER THE ADVISORY REGION SINCE 7 PM...WITH LOCALLY HIGHER AMOUNTS.
  AT THE SAME TIME...RADAR SHOWED ADDITIONAL CLUSTERS OF HEAVY
  SHOWERS EXTENDING OVER ISLE OF WIGHT AND SOUTHAMPTON COUNTIES. THE 
  LINE OF SHOWERS AND STORMS WAS MOVING TO THE EAST AROUND 20 MPH...
  AND WILL BEGIN TO MOVE INTO THE TIDEWATER REGION BY 11 PM. 
  
* THE HEAVY RAIN WAS CAUSING FLASH FLOODING OVER PORTIONS OF THE 
  WARNING AREA...WITH REPORTS OF ROAD CLOSURES BEING RECEIVED BY THE 
  NATIONAL WEATHER SERVICE.

ADDITIONAL RAINFALL AMOUTNS OF 2 TO 4 INCHES WILL BE POSSIBLE   
THROUGH 130 AM...WHICH WILL CONTINUE TO CAUSE FLASH FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

LAT...LON 3662 7659 3662 7605 3697 7597 3708 7650
$$

HURLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:28 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 3, 9:28 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
928 PM EDT WED SEP  3 2003

CONVECTION CONTINUES OVER ERN/SE VA AND NE NC...THOUGH OVER THE PAST
HOUR HAS DIMINISHED APPRECIABLY IN BOTH INTENSITY AND AREAL
COVERAGE. THE MAIN CONCERN THIS EVENING HAD BEEN WITH THE HEAVY RAIN
(LOCALIZED FLOODING).

WSW-ENE STATIONARY FRONT HAS BECOME POORLY DEFINED OF LATE...AS MAIN
COLD FRONT CONTINUES TO PRESS TOWARD THE ATLC SEABOARD. WV AND
LONGWAVE IR LOOPS HOWEVER CONTINUE TO SHOW WARM CONVEYOR BELT OR
DEEP MID/UPPER LEVEL MOIST AXIS STRETCHING FROM THE SUBTROPIC REGION
S OF BAJA NE TO THE MID ATLC COAST. FOR THE OVERNIGHT...LATEST GFS
AND RUC SHOW INCREASED RRQ REGION UPPER JET FORCING AND 850/500 MB
FRONTOGENESIS BUILDING E OF THE OHIO VALLEY...WITH DECENT QVECTOR
CONVERGENCE DEVELOPING ON THE WARM SIDE (OVER OUR REGION). THIS
SHOULD CONTINUE TO SUPPORT RAIN CHANCES OVERNIGHT...ALBEIT MAINLY
SCATTERED OVER THE FCST AREA GIVEN THE LOSS OF DIURNAL HEATING AND
WITH THE STRONGER 925/850 MB THETA-E INFLOW (ELEVATED MOISTURE
CONVERGENCE) TO OUR NORTH.

DO NOT PLAN ON MAKING MANY CHANGES TO THE PREVIOUS MIN TEMP
FORECAST.

MARINE FORECAST...WILL RAISE A SCA FOR A PORTION OF THE COASTAL
WATERS (CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT) DUE TO THE
INCREASED SWELL (5FT SEAS...13 SECOND PERIOD).

.AKQ...
.MD...NONE.
.VA...SCA FOR SEAS CSTL WTRS CAPE CHARLES LGT TO VA/NC BORDER.
.NC...SCA FOR SEAS CSTL WTRS CAPE CHARLES LGT TO CURRITUCK BEACH LGT.

HURLEY
Hazardous weather outlook, Sep 3, 6:34 AM EDT, 15 hours 59 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 AM EDT WED SEP 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES
FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...

BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL
OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP
CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Local storm report, Sep 3, 5:12 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0512 PM EDT WED SEP 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    PARKSLEY                  VA   FLASH FLOOD
09/03/03   ACCOMACK                       MULTIPLE ROADS CLOSED
                                          UNDER 6-8 INCHES OF WATER.

FOSTER
Local storm report, Sep 3, 5:15 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0515 PM EDT WED SEP 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    NELSONIA                  VA   FLASH FLOOD
09/03/03   ACCOMACK                       ROUTE 13 IMPASSABLE IN THE
                                          AREAS OF NELSONIA AND
                                          MAPPSVILLE WITH 3-6 INCHES
                                          OF WATER. REPORTED BY
                                          TRAINED SPOTTER.

FOSTER
Special weather statement, Sep 3, 5:21 PM EDT, 5 hours 12 minutes before
MDZ023-024-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORM MOVING INTO EASTERN SOMERSET AND WESTERN
WORCESTER COUNTIES...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POCOMOKE CITY...MOVING NORTHEAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR COKESBURY AT 530 PM EDT...
GOODWILL AT 535 PM EDT...WHITESBURG AT 540 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE SNOW HILL.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
&&
LAT...LON 3806 7575 3793 7559 3817 7526 3833 7546
Local storm report, Sep 3, 5:22 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0522 PM EDT WED SEP 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    PARKSLEY                  VA   FLASH FLOOD
09/03/03   ACCOMACK                       PARTS OF HOPETON ROAD
                                          WASHED OUT BETWEEN PARKSLEY
                                          AND HOPETON. REPORTED BY
                                          TRAINED SPOTTER.

FOSTER
Local storm report, Sep 3, 7:42 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0742 PM EDT WED SEP 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HAMPTON                   VA   45 MPH WIND GUST
09/03/03   CITY OF HAMPTON                PEA-SIZED HAIL. NEAR
                                          LANGLEY AFB. REPORTED BY
                                          TRAINED SPOTTER.

FOSTER
Special weather statement, Sep 3, 9:43 PM EDT, 50 minutes before
VAZ087-089-092>094-096-040245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
943 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING TOWARDS HAMPTON ROADS...

AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN A LINE FROM 13 MILES WEST OF SMITHFIELD TO 6
MILES NORTHEAST OF DAHLIA...OR FROM 6 MILES SOUTH OF SURRY TO 6
MILES NORTHEAST OF DAHLIA...MOVING EAST AT 20 MPH. THE LINE OF
STORMS WILL BE NEAR COURTLAND AROUND 1020 PM...NEWPORT NEWS
AROUND 1025 PM...SMITHFIELD AROUND 1030 PM...AND FRANKLIN AROUND
1045 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
HOLLAND...LANGLEY AFB AND WINDSOR.

EXPECT TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING IN THE
PATH OF THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN SOME AREAS.

FOSTER
&&
LAT...LON 3710 7684 3655 7762 3658 7686 3712 7626

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:21 PM EDTSpecial Marine WarningAKQ39 min
Sep 3, 8:21 PM EDTSpecial Marine WarningAKQ39 min
Sep 3, 11:38 PM EDTFlash Flood WarningAKQAccomack, Northampton3 hr
Sep 4, 2:50 PM EDTTornado WarningAKQChesterfield30 min
Sep 4, 4:57 PM EDTSpecial Marine WarningAKQ93 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.